Thunderstorm Wind, Kossuth
- When
- July 27, 9:46 PM CST
- Where
- Kossuth County, 0.5 mi E of Ledyard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.420, -94.160
Social media report of tree limbs down across Ledyard.
A late-night Mesoscale Convective System (MCS) tracked southeastward through central Iowa from the night of July 27th into the morning of July 28th. This line of storms moved through a highly unstable environment, characterized by CAPE values of 4000 to 5000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A late-night Mesoscale Convective System (MCS) tracked southeastward through central Iowa from the night of July 27th into the morning of July 28th. This line of storms moved through a highly unstable environment, characterized by CAPE values of 4000 to 5000 J/kg. Effective wind shear was also favorable for organized severe weather, with 35 to 45 kts of shear ahead of the line. The structure of the system allowed areas along the eastern fringe, tracking east-southeastward, to remain balanced with the environment and produce strong winds across northern Iowa. Widespread crop, tree, and powerline damage was reported from straight-line winds throughout Winnebago, Hancock, Cerro Gordo, and Worth counties. Thunderstorm wind gusts of 60 to 70 mph were measured, with a 71 mph wind gust at the Mason City Municipal Airport.|The portion of the line tracking more southward was oriented from east to west. This orientation was less favorable for system organization, as the wind shear vectors were parallel to the cold pool. Consequently, this portion of the line quickly became outflow-dominant, which limited the threat of widespread wind damage. However, the environment remained conducive for strong downburst winds, which occurred sporadically as new updrafts developed along the line through north-central into central Iowa. Many of these downbursts were near or slightly below severe limits, generally producing small tree branch damage, including within the Des Moines metro area. However, pockets of severe winds causing tree damage still occurred within this less organized portion of the storm.|Behind the initial line, a few clusters of storms oriented from north to south tracked east-southeastward, taking advantage of a more favorable shear orientation. One of these storms produced a 66 mph wind gust in Emmet County. However, these trailing storms generally remained sub-severe as they developed in the more stable, rain-cooled air behind the initial MCS.|After reaching Interstate 80 around 2:00 AM on July 28th, the storms became disorganized, and only general, non-severe thunderstorms continued southward through the remainder of the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 27, 5:19 PM CST, 4 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 619 PM CDT Sun Jul 27 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Dangerous combination of heat and humidity this afternoon and again Monday with heat index values of 105 to 115 degrees Monday afternoon. Dangerous heat conditions may persist over southern Iowa on Tuesday. - Storms dropping into far north central Iowa into portions of the eastern half of Iowa late this evening if not after midnight into early Monday. Another round of storms is forecast over northern Iowa into Minnesota later Monday evening into early Tuesday. Both rounds of storms have the potential for strong wind gusts. - Most widespread and highest storm chances late Tuesday afternoon into Tuesday night and Wednesday. Locally heavy rainfall and strong storms are possible. - Turning cooler and less humid with no widespread rain and storm chances late this week. && .DISCUSSION... Issued at 312 PM CDT Sun Jul 27 2025 Upper level water vapor imagery shows a sprawling ridge of high pressure centered over the Southeastern US. The shortwave storm track at this point is more relegated to North Dakota, northern Minnesota, and adjacent areas of Canada. The Southeastern US ridge will build into the middle Mississippi River Valley and central Plains and this is causing our low and mid-level temperatures to rise. At the surface, temperatures have reached well into the 80s to low 90s. Combined with the sultry airmass and dewpoints well into the 70s to near 80 degrees, the heat index values range from the 90s over northeast Iowa to 105-110 over parts of central and western Iowa. These conditions are meeting the mark of the current heat advisory (central Iowa) and extreme heat warning (western Iowa). As the ridge noses into the northern Rockies into early this week, this will allow that shortwave storm track to begin to slowly sink closer to Iowa with a parade of shortwaves through mid-week. With each arriving about 24 hours or so apart and generally in the early morning hours, looking at multiple opportunities for nocturnal storms. The first shortwave trough tops the ridge moving across the Dakotas and Minnesota and generates a mesoscale convective system (MCS) that dives southeastward toward Iowa tonight. It seems highly likely that the storms will pass over some portion of Iowa at some point overnight with eastern Iowa more favored compared to western Iowa due to warm temperatures (13-14C+ at 700mb) over western into parts of central Iowa. The environment will have plenty of instability with deep layer shear more marginal and highest within and behind the convection - perhaps convective feedback from the convection itself. Thus, strong to severe storms are in play as will be outlined below. Timing and what portion of Iowa may be impacted remain the biggest forecast questions amongst the convective allowing model (CAM) and global guidance. The overnight and today's NSSL WRF-ARW and NamNest show this arriving mid to late this evening and more over our central Iowa service area. Gusty winds to near severe criteria (50 knots/58 mph) cannot be ruled out, but these CAMs show gusts that are mostly subsevere. These models would also have much of the thunderstorm activity out of Iowa by around sunrise. The overnight and more recent runs of the HRRR and FV3 are several hours later closer to 4am arrival in Iowa dropping into eastern Iowa, which includes as far west as I-35. This shows the a higher potential of severe wind gusts, especially east of a Mason City to Ottumwa line. These models would have storms exiting several hours after sunrise (8-9am). To wrap up this first convective round, it is likely that storms with strong wind potential will move over at least northeast/eastern Iowa late this evening or after midnight, but timing and westward extent are the biggest uncertainties. Regardless of the CAM camp, these storms exit and while there could be convective debris clouds early, these clear by mid to late morning with indications that we should be able to rebound temperatures back into the 90s. With a similar muggy airmass and temperatures a few degrees higher than today, heat index values are forecast to be higher as well. Right now, these range from 105 up to 115 degrees. So, have issued a heat advisory for northeastern portion of our forecast area with much of western and southern into parts of central Iowa under an extreme heat warning where the highest heat index values are located. In addition to the dangerous heat conditions, record high lows are in play on Monday as well at a few locations. As the sun sets Monday, attention will be to the north as the next shortwave trough races across South Dakota into southern Minnesota overnight. This will kick off another MCS across Minnesota that looks to make it into at least far northern Iowa. The southward extent is in question with the ECMWF continuing to favor farther southward toward Highways 20 or 30 with the CAMs of the NamNest/ARW cores similar to this. Meanwhile, HRRR, FV3, and RAP may graze the far north or stay all in Minnesota. Timing looks to be mid to late evening at the earliest into the overnight hours. While placement is in question, the bountiful reservoir of high instability air will be in place still with favorable deep layer shear for storm organization. The main severe hazard here would be severe wind gusts. The 0-3km shear may broach 30 knots as well meaning the potential may exist for mesovortex generation, though this potential may remain over far northern Iowa or up into Minnesota depending on the MCS' path. This storm cluster should be east of the area by sunrise Tuesday as a surface boundary moves into the state and sinks southward through the day into Tuesday night. Much of Tuesday is favoring dry conditions at the moment, but that will change late in the afternoon into the night as a weak low level jet (LLJ) pushes moisture into the sinking surface boundary. The higher deep layer shear values will be north of the boundary over northern Iowa, but even then the values are marginal. With the large instability pool and shear, large hail and damaging wind gusts are the primary severe hazards late in the afternoon into at least the evening. In addition, the environment will be ripe for heavy rainfall Tuesday night into Wednesday with precipitable water values pushing 2 inches or a bit more along the boundary with NAEFS showing a ribbon of 850mb specific humidity at or above the 90th percentile. Deep warm cloud depths and mean storm motions of 10 to 20 knots parallel to the surface boundary will allow for efficient rain processes and storms to repeat over the same area. A limiting factor here may be the weak LLJ, which may not aid in keeping the surface boundary from sinking southward and thus storms may not have as much residence time over the same area/basins. And this may be why in the global models the QPF is not too alarming at this time horizon. It is not surprising then that a quick look at ensemble QPF hydrographs and experimental Hydrologic Ensemble Forecasting Service (HEFS) shows some rises on streams in the Iowa and Cedar basins, but much of that is action stage or below. The coverage of storms looks to continue into the day Wednesday, but storm organization may become messy with weak deep layer shear and lessening amounts of instability so any severe storms on Wednesday is uncertain at this time. Storm coverage will diminish into Wednesday night and early Thursday as the boundary moves south of the state. Behind this boundary, high pressure will move from the northern Plains into the Great Lakes. This will foster cooler conditions with highs in the 70s and less humid air with dewpoints in the upper 50s to low 60s Thursday into this weekend. Widespread rainfall and storm chances look unlikely at least at the end of this week. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 619 PM CDT Sun Jul 27 2025 A band of thunderstorms developing over central Minnesota this evening will sag southeastward overnight and is likely to impact at least some of the terminals. Confidence in impacts is highest in northeastern Iowa, including MCW and ALO (50-60% confidence) where TEMPO groups have been included. At the other terminals, relatively lower probabilities result in a PROB30 group at FOD and DSM (30-40% confidence) and no mention at OTM (20% confidence) for now. However, amendments are likely based on radar and observational trends as the storms approach. Once they pass, VFR conditions should quickly return and prevail for the remainder of the 00Z TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ004>007- 015>017-023>026-033>037-044>050-057>062-070>075-081>086- 092>097. Heat Advisory from noon to 8 PM CDT Monday for IAZ004>007-016- 017-025>028-037>039-050. Extreme Heat Warning from noon to 8 PM CDT Monday for IAZ015- 023-024-033>036-044>049-057>062-070>075-081>086-092>097. && DISCUSSION...Ansorge AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 802 PM CDT Sun Jul 27 2025 IAZ015-023-024-033>036-044>049-057>062-070>075-081>086-092>097- 281300- Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 802 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will move from north to south across much of Iowa overnight, mostly after midnight. Some storms may be severe, especially over the northern half of the state, with damaging wind gusts being the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday An Extreme Heat Warning is in effect for the area late Monday morning into early Monday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm chances are forecast Monday night into early Tuesday and then again from late Tuesday afternoon through Wednesday night. There is the potential for damaging wind gusts Monday night into early Tuesday over northern Iowa. The severe weather and flash flooding threat for later Tuesday and Wednesday will be evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later tonight into early Monday and later this upcoming week as well. IAZ004>007-016-017-025>028-037>039-050-281300- Emmet-Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin- Butler-Bremer-Hardin-Grundy-Black Hawk-Tama- 802 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will move across the area overnight, mainly after midnight. Some storms may be severe, with damaging wind gusts being the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Heat Advisory is in effect for the area late Monday morning into early Monday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm chances are forecast Monday night into early Tuesday and then again from late Tuesday afternoon through Wednesday night. There is the potential for damaging wind gusts Monday night into early Tuesday over northern Iowa. The severe weather and flash flooding threat for later Tuesday and Wednesday will be evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later tonight into early Monday and later this upcoming week as well.
The Minneapolis radar (KMPX), 166 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
16 thunderstorm wind. Local standard time, as filed.
Social media report of tree limbs down across Ledyard.
Corn stalks blown over and tree limbs down.
Wind gust measured by a personal weather station.
Large tree snapped halfway up and blown over onto home in Britt. Other tree damage reported in town as well.
Multiple large trees and limbs down in town.
Wind gust measured by a personal weather station north of Britt.
Wind gust measured by the Mason City ASOS.
Trees and Branches down in Mason City. Report of at least one tree on a vehicle. Several power poles on fire.
Personal weather station reported gust.
Large tree limbs down in Plymouth and Rock Falls. Tree on vehicle in Rockfalls.
Personal weather station wind gust.
Tree limbs up to 3 to 4 inches down in Webster City.
Large portion of a tree down in Allison.
Thunderstorm wind gust reported at the Waterloo Airport.
Multiple large branches down.
Large tree branches down in Urbandale due to collapsing storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293716, 1293008, 1293009, 1293014, 1293740, 1293010, 1293011, 1293713, 1293714, 1293715, 1293722, 1293721, 1293739, 1293728, 1293727, 1293733.